I am taking 150mg of Spironolactone a day due to high (350) DHEAS levels and my hair is falling out lots.

Will Spironolactone stop it falling out, and if so how long does it take to work? I have being taking this for 3 months now.

Doctor Answers 2

Elevated DHEAS - Is it causing hair loss?

This is a grest question. DHEAS levels depend on age and in some cases has nothing to do with hair loss. A DHEAS of 350 ug/dl (9.4 umol/L) is seen in a good proportion of women 20-30. You don't state your age. If you are 60 or 70, the value you quoted is high and other tests need to be considered. But if you are 18-30, it's not so uncommon to have a DHEAS of 350. In other words, there are many young women with DHEAS of 350 with no hair loss.

If you have normal periods, you might not need any more tests. However, if your periods are irregular and you are under 40, you probably want to see your doctor about diagnoses such as polycystic ovarian syndrome (PCOS) as well as a few other diagnoses as well.

So the key information that needs to be provided in this question is what is your diagnosis? Is it androgenetic alopecia? Is it telogen effluvium? Is it alopecia areata? If it's telogen effluvium or alopecia areata, then spironolactone will not help at all- even if your DHEAS is 350. However, if you have been diagnosed with genetic hair loss, Spironolactone "could" potentially help. It takes 6-9 months to see an effect. Overall it helps about 40 % of users improve their hair and 40 % keep what they have. However, spironolactone only helps women with genetic hair loss.  




Understanding Hair loss and treatment options: prp and progesterone

It can take 3-6 months to see improvement. Usually a combination approach is best. I suggest seeing a hair loss expert to evaluate and go over your condition and provide you information about your best treatment options. There are great non-invasive options like PRP/progesterone and/or hair transplantation. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.